Alert archive / Montana / Special Weather Statements in 2013
Special Weather Statement, NWS Billings, MT
NWS Billings, MT issued this special weather statement at Aug 2, 2013, 7:21 AM MDT for Golden Valley County, Montana. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2013, 7:21 AM MDT (13:21 UTC)
- Expired
- Aug 2, 2013, 8:00 AM MDT
- In force
- 39 min
- Issued by
- NWS Billings, MT
County Golden Valley County, MT
The radar
The Billings radar (KBLX), 85 km from the middle of the area, began a volume at 13:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 1.4 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 875 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
640
WWUS85 KBYZ 021321
SPSBYZ
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
721 AM MDT FRI AUG 2 2013
MTZ028-042-063-021400-
SOUTHERN WHEATLAND-JUDITH GAP-GOLDEN VALLEY-
721 AM MDT FRI AUG 2 2013
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WHEATLAND...GOLDEN VALLEY
AND WESTERN MUSSELSHELL COUNTIES UNTIL 800 AM MDT...
AT 718 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS EXTENDING FROM 5 MILES EAST OF JUDITH
GAP TO NEAR SHAWMUT...AND MOVING EAST AT 30 MPH.
BRIEF HEAVY RAIN...PEA SIZE HAIL...FREQUENT LIGHTNING AND WIND GUSTS
UP TO 30 MPH CAN BE EXPECTED WITH THESE STORMS. THE STRONGEST
PORTION OF THIS LINE OF STORMS WILL REMAIN NORTH OF HIGHWAY 12.
LOCATIONS IMPACTED INCLUDE...
RYEGATE...LAVINA...FRANKLIN...SHAWMUT...CUSHMAN AND HEDGESVILLE.
LAT...LON 4675 10901 4658 10899 4657 10891 4649 10890
4645 10887 4637 10886 4635 10883 4629 10881
4627 10962 4669 10960 4669 10940 4675 10939
TIME...MOT...LOC 1318Z 258DEG 28KT 4679 10958 4635 10959
$$
LESTERWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this special weather statement went out at Aug 2, 3:16 AM MDT, 4 hours 5 minutes earlier.
Area forecast discussion, Aug 2, 3:16 AM MDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
316 AM MDT FRI AUG 2 2013
.SHORT TERM...VALID FOR TDY AND SAT...
UNSETTLED WEATHER PATTERN WILL CONTINUE OVER THE REGION TODAY DUE
TO A MOIST AND UNSTABLE SOUTHWEST FLOW ALOFT. WATER VAPOR IMAGERY
INDICATING SEVERAL PIECES OF ENERGY WILL ROTATE THROUGH OUR AREA.
ENERGY IS EJECTING FROM A BROAD UPPER LEVEL TROUGH OF LOW PRESSURE
OVER THE NORTHERN ROCKIES. ADDITIONAL UPPER LEVEL LIFT WAS BEING
SUPPLIED BY THE EXIT REGION OF AN UPPER LEVEL JET AND QG MOVING
FORCING ACROSS THE AREA. THIS FORCING WILL PRODUCE SCATTERED
SHOWERS AND THUNDERSTORMS ACROSS THE ENTIRE AREA TODAY. LOW LEVEL
INSTABILITY IS WEAKER THEN YESTERDAY FROM BILLINGS WEST AND DO NOT
EXPECT ANY SEVERE WEATHER. BEST INSTABILITY WILL SET UP OVER
SOUTHEAST MONTANA THIS AFTERNOON BUT UPSLOPE WINDS ARE EXPECTED TO
CAP THE LOW LEVELS. UPPER TROUGH REMAINING TO OUR NORTHWEST ON
SATURDAY WHICH WILL KEEP UPSLOPE EASTERLY WINDS ACROSS THE ENTIRE
FORECAST AREA. THIS WILL MAINTAIN SURFACE DEW POINT TEMPERATURES
IN THE LOW TO MID 50S FROM BAKER TO BILLINGS. MODELS ARE ALL
CONSISTENT IN CLOSING OFF AN UPPER LOW OVER THE PACIFIC NORTHWEST
SATURDAY AND THIS WILL BRING STRONG FORCING ACROSS OUR WESTERN AND
CENTRAL ZONES. AFTERNOON HEATING ALONG WITH STEEP MID LEVEL LAPSE
RATES WILL ALLOW FOR SURFACE BASED CAPES TO REACH NEAR 1500 J/KG
WITH LI'S AROUND -5C. WILL HOLD OFF FOR NOW ON MENTIONING SEVERE
WEATHER FOR SATURDAY AFTERNOON/EVENING AND AT GET IN SEVERAL MORE
MODEL RUNS.
EASTERLY SURFACE FLOW AND FALLING UPPER LEVEL HEIGHTS WILL KEEP
AFTERNOON TEMPERATURES BELOW SEASONAL NORMALS FOR TODAY AND
SATURDAY. RICHMOND
.LONG TERM...VALID FOR SUN...MON...TUE...WED...THU...
EXTENDED FORECAST IN GOOD SHAPE SO DID NOT MAKE ANY MAJOR CHANGES
WITH THIS ISSUANCE. UNSETTLED WEATHER WILL CONTINUE INTO THE
EXTENDED PERIOD. MODELS ARE IN GENERAL AGREEMENT FOR SUNDAY INTO
MONDAY BUT DIVERGE SOMEWHAT AFTER THAT. A SOUTHWEST FLOW ALOFT
WILL BE OVER THE FORECAST AREA SUNDAY AND MONDAY BRINGING SLIGHT
CHANCES FOR SHOWER AND THUNDERSTORM ACTIVITY. PRECIP WATERS WILL
CONTINUE TO BE AROUND AN INCH FOR MOST LOCATIONS SO HEAVY RAIN
WILL BE LIKELY WITH ANY THUNDERSTORM.
SOME RIDGING WILL BE OVER THE FORECAST AREA MONDAY BEFORE A
BACKDOOR FRONT MOVES INTO THE AREA DURING THE MONDAY NIGHT/TUESDAY
TIME FRAME. BOTH THE GFS AND ECMWF PLACE A LARGE UPPER LOW OVER
SOUTHERN CANADA AND RETROGRADE IT SOUTHWEST A BIT WHICH WOULD
ALLOW A COOL FRONT TO WORK ITS WAY INTO EASTERN MONTANA. TIMING IS
STILL A BIT UNCERTAIN WITH THIS BUT MONDAY LOOKS TO BE THE WARMEST
DAY OF THE EXTENDED DUE TO SOME PRE- FRONTAL WARMING WITH READINGS
AROUND NORMAL. TEMPERATURES WILL COOL TO SLIGHTLY BELOW NORMAL
READINGS WEDNESDAY THROUGH THE END OF THE WEEK.
SHOWER/THUNDERSTORM CHANCES WILL CONTINUE THROUGH THE WEEK GIVEN
THE FRONTAL BOUNDARY ACROSS PORTIONS OF THE FORECAST AREA. HOOLEY
&&
.AVIATION...
PARTLY TO MOSTLY CLOUDY SKIES CAN BE EXPECTED THIS MORNING WITH
PARTLY SUNNY SKIES LIKELY BY AFTERNOON. ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AGAIN TODAY. BRIEF
HEAVY RAIN WILL BE LIKELY WITH ANY THUNDERSTORM. EXPECT MVFR TO
IFR CONDITIONS IN ANY THUNDERSTORM ACTIVITY. OTHERWISE...VFR
CONDITIONS WILL PREVAIL THROUGHOUT THE DAY. HOOLEY
&&
.PRELIMINARY POINT TEMP/POPS...
TDY SAT SUN MON TUE WED THU
-------------------------------------------------------
BIL 079 056/079 058/085 060/088 060/087 060/083 059/082
3/T 33/T 32/T 22/T 22/T 22/T 22/T
LVM 080 047/077 049/085 052/087 052/087 052/080 051/079
2/T 33/T 32/T 22/T 22/T 22/T 22/T
HDN 082 056/082 058/087 059/088 060/089 059/084 058/083
3/T 33/T 32/T 22/T 22/T 22/T 22/T
MLS 076 057/080 060/086 061/087 061/088 061/082 055/081
6/T 43/T 53/T 22/T 22/T 22/T 22/T
4BQ 081 056/081 058/086 056/086 058/087 058/081 057/080
5/T 42/T 53/T 22/T 22/T 22/T 22/T
BHK 072 054/076 058/081 056/083 058/083 057/078 054/077
7/T 42/T 54/T 22/T 22/T 22/T 22/T
SHR 082 056/081 055/086 055/087 055/087 055/079 056/078
3/T 33/T 33/T 22/T 22/T 22/T 22/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Aug 2, 3:30 AM MDT, 3 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 330 AM MDT FRI AUG 2 2013 MTZ028>042-056>058-063>068-WYZ098-099-030930- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 330 AM MDT FRI AUG 2 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TODAY AND TONIGHT IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY STRONG THUNDERSTORMS WILL BE POSSIBLE OVER THE REGION SATURDAY AFTERNOON AND EVENING. THE AREA FOR THE BEST CHANCE OF STRONG STORMS WILL BE FROM AREAS WEST OF HYSHAM THROUGH BILLINGS TO LIVINGSTON. ANYONE WITH OUTDOOR PLANS SHOULD MONITOR THE LATEST FORECAST AND BE PREPARED FOR POSSIBLE HAZARDOUS WEATHER. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Aug 2, 7:21 AM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
721 AM MDT FRI AUG 2 2013
MTZ028-042-063-021400-
SOUTHERN WHEATLAND-JUDITH GAP-GOLDEN VALLEY-
721 AM MDT FRI AUG 2 2013
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WHEATLAND...GOLDEN VALLEY
AND WESTERN MUSSELSHELL COUNTIES UNTIL 800 AM MDT...
AT 718 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS EXTENDING FROM 5 MILES EAST OF JUDITH
GAP TO NEAR SHAWMUT...AND MOVING EAST AT 30 MPH.
BRIEF HEAVY RAIN...PEA SIZE HAIL...FREQUENT LIGHTNING AND WIND GUSTS
UP TO 30 MPH CAN BE EXPECTED WITH THESE STORMS. THE STRONGEST
PORTION OF THIS LINE OF STORMS WILL REMAIN NORTH OF HIGHWAY 12.
LOCATIONS IMPACTED INCLUDE...
RYEGATE...LAVINA...FRANKLIN...SHAWMUT...CUSHMAN AND HEDGESVILLE.
LAT...LON 4675 10901 4658 10899 4657 10891 4649 10890
4645 10887 4637 10886 4635 10883 4629 10881
4627 10962 4669 10960 4669 10940 4675 10939
TIME...MOT...LOC 1318Z 258DEG 28KT 4679 10958 4635 10959
LESTERThe office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 6:12 PM MDT | Severe Thunderstorm Warning | BYZ | Park, Sweet Grass, Wheatland | 63 min |
| Aug 1, 6:23 PM MDT | Special Weather Statement | BYZ | Golden Valley | 37 min |
| Aug 1, 7:01 PM MDT | Severe Thunderstorm Warning | BYZ | Golden Valley, Stillwater, Sweet Grass, Wheatland | 59 min |
| Aug 1, 7:38 PM MDT | Severe Thunderstorm Warning | BYZ | Big Horn, Carbon, Stillwater, Yellowstone | 52 min |
| Aug 1, 7:52 PM MDT | Severe Thunderstorm Warning | BYZ | Golden Valley, Musselshell, Stillwater, Wheatland, Yellowstone | 53 min |
| Aug 1, 8:26 PM MDT | Severe Thunderstorm Warning | BYZ | Big Horn, Carbon, Stillwater, Treasure, Yellowstone | 64 min |
| Aug 1, 8:41 PM MDT | Severe Thunderstorm Warning | BYZ | Golden Valley, Musselshell, Rosebud, Yellowstone | 64 min |
| Aug 1, 9:17 PM MDT | Severe Thunderstorm Warning | BYZ | Big Horn, Rosebud, Treasure, Yellowstone | 58 min |
| Aug 1, 10:10 PM MDT | Severe Thunderstorm Warning | BYZ | Big Horn, Custer, Powder River, Rosebud, Treasure | 65 min |
| Aug 1, 10:24 PM MDT | Special Weather Statement | BYZ | Custer | 51 min |
| Aug 1, 10:55 PM MDT | Special Weather Statement | BYZ | Powder River | 50 min |
| Aug 1, 11:47 PM MDT | Special Weather Statement | BYZ | Powder River | 43 min |
| Aug 2, 12:27 AM MDT | Special Weather Statement | BYZ | Yellowstone | 48 min |
| Aug 2, 12:33 AM MDT | Special Weather Statement | BYZ | Carter | 42 min |
| Aug 2, 8:10 AM MDT | Special Weather Statement | BYZ | Musselshell | 50 min |
| Aug 2, 3:07 PM MDT | Special Weather Statement | BYZ | Stillwater | 23 min |
| Aug 2, 3:36 PM MDT | Special Weather Statement | BYZ | Golden Valley | 39 min |
| Aug 2, 3:43 PM MDT | Special Weather Statement | BYZ | Stillwater | 32 min |
| Aug 2, 4:15 PM MDT | Special Weather Statement | BYZ | Stillwater | 30 min |
| Aug 2, 4:17 PM MDT | Special Weather Statement | BYZ | Wheatland | 43 min |
| Aug 2, 4:26 PM MDT | Special Weather Statement | BYZ | Carbon | 34 min |
| Aug 2, 5:04 PM MDT | Special Weather Statement | BYZ | Golden Valley | 26 min |
| Aug 2, 5:33 PM MDT | Special Weather Statement | BYZ | Golden Valley | 27 min |
Nearby
Special Weather Statements in Montana, 2013Every special weather statement in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.